Texas, 2020

Heat in Texas, July 1 to 2, 2020

July 1 to 2, 2020 · NWS FWD · 28 events in 28 counties and zones

A Heat Advisory that began on June 30th for parts of North and Central Texas continued into the first few days of July due to Heat Index values between 105 to 110 degrees.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A Heat Advisory that began on June 30th for parts of North and Central Texas continued into the first few days of July due to Heat Index values between 105 to 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 1, 4:28 AM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 1, 4:28 AM CST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
528 AM CDT Wed Jul 1 2020

.SHORT TERM... /NEW/
Update: No significant changes are needed to the forecast as the
hot and humid weather continues. The Heat Advisory remains in
effect today with afternoon heat indices between 100-110 degrees
this afternoon. Expect breezy conditions again today but
averaging slightly lower speeds and slightly less frequent gusts
than the past 2 days. Stratus early this morning will quickly
break up by late morning and midday.

Hi-res model guidance continues to show storms developing in parts
of West Texas and the Big Country later today. The models merge
these storms into a small complex that moves south, avoiding our
western counties. Therefore, have maintained a dry forecast with
just silent 10 PoPs in our west and southwest counties.

JLDunn

Previous Discussion:
/Wednesday and Wednesday night/

The main headline for today and tonight continues to be the heat,
and the Heat Advisory remains in effect for nearly all of the
region today, and then continues on Thursday (see Long Term
discussion below).

Currently, dense cirrus covers most of Central Texas as
thunderstorm anvils from storms near San Angelo spread through
this area. Just south of the CWA, low level stratus is developing
and preparing to spread north. The stratus will spread north
overnight, but should start to break up around mid to late
morning.

The upper level ridge currently centered in the western GOM will
quickly strengthen to the north today, over North and Central
Texas. This should result in slightly less cloud cover this
afternoon versus the past few days and slightly warmer
temperatures. High temperatures today will be about a degree or
two warmer than yesterday with values largely in the mid to upper
90s. However, the upper level ridge will not reduce the humidity,
and heat index values will continue between 100-110 degrees this
afternoon. Breezy afternoon winds will provide a little relief
from the heat, but am not expecting the winds to be quite as
strong and persistent today with the strengthening ridge. However,
sustained winds will still average 10-20 mph with gusts up to 25
mph for a good part of the day. Afternoon convection will likely
again form on the dryline, but the dryline's location will be
farther west today, and the storms aren't expected to reach North
Texas.

Overnight lows will again be warm in the upper 70s with
temperatures around 81 degrees in the Metroplex. The status
invasion does not look as prominent for Wednesday night, therefore
the sky cover mentions mostly clear for now.

JLDunn

&&

.LONG TERM... /Issued 302 AM CDT Wed Jul 1 2020/
/Moving Into The Holiday Weekend - Early Next Week/

Hot and Humid weather continues through Friday with high
temperatures between 95 to 100 degrees expected...except for the
typical more humid areas of East Texas where lower 90s are
forecast. These temperatures aren't considered extremely hot by
North and Central TX standards. However, when combined with
surface dew point temperatures in the 70s Thursday afternoon you
get heat index values rising to between 105-100 degrees. These
values will be most prominent north of I-20 and east of I-35/35W
where richer tropical moisture is expected to pool. We will be
maintaining the current Heat Advisory Thursday as these heat index
values can cause one's body to not be able to cool efficiently
due to the high humidity. Please keep this in mind if you plan on
exercising or working outdoors for any period of time during the
daytime hours. Heat exhaustion is a real possibility, so take
frequent breaks and drink plenty of water. Otherwise, look for
the pressure gradient to relax Thursday afternoon with southerly
breezes 10 mph or less.

Despite Friday's similar high temperatures, the airmass will
likely mix deeper under the strengthening upper ridge with surface
dew point and humidity values not being quite as oppressive as on
Thursday. At this point, we do not plan on extending the Heat
Advisory into Friday, but we'll continue to monitor the trends in
moisture and humidity. Wind speeds will even be lighter on Friday
as the surface pressure gradient becomes a bit muddled. An
outflow boundary from a weakening storm complex moving through
Eastern OK and the Ark-La-Tex area late Thursday night is forecast
to settle south of the Red River by Friday afternoon. This
boundary may act as a focus for isolated to scattered showers and
storms across our immediate Red River and East TX counties during
peak heating. Thunderstorms will be mostly of the typical garden
variety with lightning and very localized, torrential downpours
being the primary hazards. PWAT values will be elevated and
between 1.5-2 inches in this area with likely slow and erratic
storm movement due to weak steering winds aloft. As is typical
with Summertime storms, gusty downbursts winds can't be ruled out
in and near any stronger storms. Severe weather is not expected.

For the holiday weekend and into early next week, high temperatures
should slowly fall back closer to normal values. The upper ridge
will migrate westward across the Southwest Deserts and far West
TX. We should see our highs more in the lower-mid 90s, which for
early July is more around normal. Our western counties along and
west of Highway 281 will likely be a few degrees hotter being
closer to the ridge. In addition, stronger subsidence and mixing
will allow for this area to see the lowest afternoon humidity each
afternoon. I expect mainly low coverage of showers and storms
across our eastern counties each afternoon, despite better forcing
remaining well to the east. The main driver for daily storm
activity across East Texas will be richer moisture and weaker
inhibition aloft thanks to being further away from the retreating
upper ridge. Similar to Friday's storm potential, weak winds aloft
and weak inhibition will result in mainly slow moving, non-severe
thunderstorms with localized heavy downpours across East Texas
until just past sunset each evening.

For those planning outdoor activities and wanting to watch
fireworks after sunset this weekend, most events should carry on
as planned, but a few may be slightly delayed. Look for morning
lows each day to be typically warm and muggy and in the 70s,
except closer to 80 degrees within the immediate urban areas of
the DFW Metroplex. Beyond the 7-day forecast, GEFS/EPS ensembles
do indicate the upper ridge to our west strengthening and
expanding eastward across the Southern Plains and into the
Mississippi Valley. Dry and hotter weather appears to be on the
horizon in the 7-10 day period (latter half of next week into the
following weekend).

05/

&&

.AVIATION... /NEW/
/12Z TAFs/

Broken stratus is occurring over mainly the eastern half of the
region this morning; along and east of I-35. It is difficult to
tell how much this stratus will expand into the TAF sites, but
with a strong low-level jet still in place, I still anticipate the
TAF sites will be impacted by MVFR ceilings for at least a little
bit this morning. Ceilings should improve and scatter by midday.

Southerly winds of 10-15 kts will prevail today with slightly
higher gusts. For this TAF package, I opted to remove the gusts
and increase the sustained winds a little as the gusts will likely
remain around 20 kts. The winds will subside to less than 10 kts
this evening.

Stratus is not expected to make a surge across the TAF sites
tonight and Thursday morning. Instead, the stratus will remain
east and southeast of the airports.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    96  81  98  78  99 /   5   5   5   0  10
Waco                95  79  99  75 100 /  10   0   0   0   0
Paris               92  78  96  75  94 /   5   0  10  20  30
Denton              96  79  98  76  98 /   5   5  10   5  10
McKinney            95  79  98  76  98 /   0   5  10   5  20
Dallas              96  82  99  79  99 /   5   5   0   0  10
Terrell             94  78  97  76  98 /   5   0   5   5  10
Corsicana           93  78  96  75  97 /  10   0   0   0  10
Temple              94  79  99  73  99 /  10   0   0   0   0
Mineral Wells       96  78  98  74  97 /   5   5   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT Thursday for TXZ091>095-100>107-
115>123-130>135-143>146-157>159.

Heat Advisory until 7 PM CDT this evening for TXZ129-141-142-156.

&&

82/05
Hazardous weather outlook, Jul 1, 3:57 AM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
457 AM CDT Wed Jul 1 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
457 AM CDT Wed Jul 1 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Heat index values of 105 to 110 degrees can be expected across much
of the region this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values of 105 to 110 degrees can be expected once again
across much of North Texas and parts of Central Texas on Thursday
afternoon.

Low thunderstorm chances will return late Thursday night and Friday
generally east of a Bowie, to McKinney, To Athens and Palestine line.
Similar chances will occur mainly during the daylight hours and
across areas along and east of I-35 each day this holiday weekend
into early next week.

While severe weather is not expected, stronger thunderstorms may
produce gusty winds, along with brief torrential downpours and more
frequent lightning strikes.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 heat. Local standard time, as filed.

Heat, Montague

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Montague forecast zone
Reported by
Official NWS Observations
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 110-115 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Cooke

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Cooke forecast zone
Reported by
Official NWS Observations
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Grayson

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Grayson forecast zone
Reported by
Official NWS Observations
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Lamar

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Lamar forecast zone
Reported by
Official NWS Observations
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Hunt

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Hunt forecast zone
Reported by
Official NWS Observations
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Collin

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Collin forecast zone
Reported by
Official NWS Observations
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Denton

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Denton forecast zone
Reported by
Official NWS Observations
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Wise

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Wise forecast zone
Reported by
Official NWS Observations
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Jack

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Jack forecast zone
Reported by
Official NWS Observations
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 110 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Young

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Young forecast zone
Reported by
Official NWS Observations
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 110 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Parker

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Parker forecast zone
Reported by
Official NWS Observations
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 110 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Palo Pinto

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Palo Pinto forecast zone
Reported by
Official NWS Observations
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 110 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Stephens

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Stephens forecast zone
Reported by
Official NWS Observations
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Tarrant

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Tarrant forecast zone
Reported by
Official NWS Observations
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Ellis

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Ellis forecast zone
Reported by
Official NWS Observations
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Johnson

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Hood

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Hood forecast zone
Reported by
Official NWS Observations
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Hill

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Hamilton

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Bosque

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Bosque forecast zone
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, McLennan

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
McLennan forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Bell

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Bell forecast zone
Reported by
Official NWS Observations
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Somervell

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Somervell forecast zone
Reported by
Official NWS Observations
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Fannin

When
July 1, 11:00 AM CST to July 2, 6:00 PM CST
Where
Fannin forecast zone
Reported by
Official NWS Observations
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 2nd.

Heat, Eastland

When
July 1, 11:00 AM CST to 6:00 PM CST
Where
Eastland forecast zone
Reported by
Official NWS Observations
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 1st.

Heat, Comanche

When
July 1, 11:00 AM CST to 6:00 PM CST
Where
Comanche forecast zone
Reported by
Official NWS Observations
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees. A Heat Advisory was in effect June 30th through July 1st.

Heat, Milam

When
July 2, 11:00 AM CST to 6:00 PM CST
Where
Milam forecast zone
Reported by
Official NWS Observations
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees.

Heat, Robertson

When
July 2, 11:00 AM CST to 6:00 PM CST
Where
Robertson forecast zone
Reported by
Official NWS Observations
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Afternoon Heat Index values soared to near 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904106, 904107, 904108, 904109, 904110, 904111, 904112, 904113, 904114, 904115, 904116, 904117, 904118, 904119, 904120, 904121, 904122, 904123, 904124, 904125, 904126, 904127, 904130, 905178, 905181, 905182, 904128, 904129.